Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 7, 2012, 11:34 AM MDT for Archuleta County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2012, 11:34 AM MDT (17:34 UTC)
- Expired
- May 7, 2012, 12:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Archuleta County, CO
The radar
The Grand Junction radar (KGJX), 216 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3322 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
695
WUUS55 KGJT 071734
SVRGJT
COC007-071815-
/O.NEW.KGJT.SV.W.0004.120507T1734Z-120507T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1134 AM MDT MON MAY 7 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO...
* UNTIL 1215 PM MDT
* AT 1129 AM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF PAGOSA
SPRINGS...OR 29 MILES NORTH OF DULCE...AND MOVING NORTHEAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN ARCHULETA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3734 10718 3740 10714 3740 10697 3740 10685
3739 10685 3724 10698
TIME...MOT...LOC 1734Z 211DEG 16KT 3737 10702
WIND...HAIL 60MPH 1.00IN
$$
JOE2 follow-up statements
345
WWUS55 KGJT 071748
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1148 AM MDT MON MAY 7 2012
COC007-071815-
/O.CON.KGJT.SV.W.0004.000000T0000Z-120507T1815Z/
ARCHULETA CO-
1148 AM MDT MON MAY 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ARCHULETA COUNTY UNTIL 1215 PM MDT...
AT 1141 AM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL IN PAGOSA SPRINGS. DAMAGING WINDS IN
EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WAS
LOCATED 5 MILES NORTH OF PAGOSA SPRINGS...OR 29 MILES NORTH OF
DULCE...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN ARCHULETA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3727 10705 3731 10712 3740 10708 3740 10685
3739 10685 3726 10696
TIME...MOT...LOC 1747Z 208DEG 24KT 3738 10698
WIND...HAIL 60MPH 1.00IN
$$
JOE844
WWUS55 KGJT 071806
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1206 PM MDT MON MAY 7 2012
COC007-071816-
/O.EXP.KGJT.SV.W.0004.000000T0000Z-120507T1815Z/
ARCHULETA CO-
1206 PM MDT MON MAY 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ARCHULETA COUNTY
WILL EXPIRE AT 1215 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
NORTHEAST AND OUT OF THE WARNED AREA.
LAT...LON 3727 10705 3731 10712 3740 10708 3740 10685
3739 10685 3726 10696
TIME...MOT...LOC 1806Z 208DEG 24KT 3749 10690
$$
JOEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:11 AM MDT, 23 minutes earlier.
Area forecast discussion, May 7, 11:11 AM MDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1111 AM MDT MON MAY 7 2012 .UPDATE... ISSUED AT 1110 AM MDT MON MAY 7 2012 UPDATED THE FORECAST EARLIER THIS MORNING FOR LIKELY POPS IN THE SAN JUAN AND WEST ELK MTNS WHERE DEEPEST MOISTURE AND FORCING CONVERGE. IN THE BIG PICTURE ALONG THE LONG TROUGH OF LOW PRESSURE STRETCHED FROM MANITOBA SW TO SAN DIEGO...A LOCAL LOW PRESSURE SYSTEM IS DEEPENING IN SW UTAH. THIS IS PRODUCING A MOIST LOW LEVEL UP TO ABOUT 700MB) EAST FLOW ACROSS THE CWA. A RIDGE IS BUILDING INTO THE NORTHERN ROCKIES THAT WILL SLOWLY PUSH THIS LOW DOWN THE LOWER COLORADO RIVER VALLEY INTO THE NORTHERN GULF OF CALIFORNIA BY TUESDAY NIGHT. THE SHEAR AXIS THAT TIES THE UTAH LOW INTO THE TROUGH TO THE NORTHEAST IS OVER THE NORTHERN FORECAST AREA TODAY AND WILL SINK TO THE CO-NM BORDER ON TUESDAY. THIS MORE OR LESS DEFINES THE NORTHERN EDGE OF SHOWER ACTIVITY. NORTH OF THE SHEAR AXIS IS WARM AND DRY ADVECTION...SOUTH DEEPER MOISTURE AND DYNAMICAL SUPPORT. FOR TODAY...BROAD Q CONVERGENCE IS OVER THE SOUTHERN FORECAST AREA BUT THE DEEPEST MOISTURE (AT NEAR 0.5 PRECIPITABLE WATER) IS CENTERED ON WOLF CREEK PASS AREA. THE LOW LEVEL EAST WINDS PRODUCE THE BEST OROGRAPHIC LIFT IN THE EASTERN PORTION OF THE SAN JUANS. SO THIS IS THE FAVORED AREA FOR HEAVIER SHOWERS. ANY STORMS WILL PRODUCE SOFT HAIL AND SNOW DOWN TO AROUND 7KFT MSL THROUGH THE AFTERNOON AND EVENING. WIDESPREAD BUT OVERALL LIGHTER SHOWERS WILL STRETCH NORTH INTO THE ELKS/GORE/FLATTOPS. CANNOT RULE OUT SCATTERED INSTABILITY SHOWERS FOR THE PARK RANGE AND EASTERN UINTA MTNS WHERE THERE IS THE COLDEST AIR ALOFT/BEST INSTABILITY AND SOME MOISTURE CONTINUES TO STREAM UP FROM THE SW ABOVE 700MB. QUITE AN INTERESTING DAY OVERALL FOR EASTERN UTAH AND WESTERN COLORADO. && .SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT) ISSUED AT 431 AM MDT MON MAY 7 2012 SHRTWV ENERGY DIGGING SOUTHWEST ACROSS WYOMING AND NORTHERN UTAH WILL EVENTUALLY CLOSE OFF AS A DEEPENING LOW PRESSURE SYSTEM AS IT SAGS SOUTH INTO WESTERN ARIZONA TONIGHT. DEEP EASTERLY FLOW WILL HELP TO DRAG HIGH PLAINS MOISTURE WESTWARD ACROSS THE DIVIDE AND INTO WESTERN COLORADO TODAY. INCREASED INSTABILITY AS A RESULT OF COLDER AIR ALOFT MOVING OVER WILL RESULT IN INCREASED COVERAGE OF SHOWERS AND AFTERNOON THUNDERSTORMS TODAY. SOME SNOW EXPECTED ABOVE 9000 FEET...WITH THE INTERSTATE 70 IMPACTED NEAR VAIL PASS...ALONG WITH MONARCH PASS AND THE HIGHER PASSES THROUGH THE SAN JUANS. IMPACT ON HIGHWAYS EXPECTED TO BE NEGLIGIBLE AS A RESULT OF THE RECENT WARM WEATHER...SO NO WINTER HIGHLIGHTS PLANNED AT THIS TIME. CONVECTION ONGOING FROM THE AFTERNOON INSTABILITY LOOKS TO BE SUSTAINED INTO THE EVENING AND EARLY MORNING HOURS OVER THE SOUTHERN TWO-THIRDS OF THE CWA BY UPPER DYNAMICS. THIS UPPER SUPPORT WILL BE COMING FROM A DEFORMATION ZONE BEING PULLED THROUGH NORTHERN PORTIONS OF COLORADO AND UTAH BY THE MAIN UPPER LOW RETROGRADING SOUTHWARD THROUGH WESTERN ARIZONA. DRIER AIR MOVING IN BEHIND THE DEFORMATION ZONE SHOULD LEAD TO CLEARING SKIES ACROSS THE FAR NORTH. WITH CLOUDS IN PLACE MOST OTHER AREAS...LOWS WILL BE SLOW TO FALL AND THE CURRENT FORECAST LOOKS ON TRACK. TUESDAY THE DEFORMATION ZONE LOOKS TO STALL OVER THE SOUTHERN CWA AND MID LEVEL MIXING RATIO/S SUGGEST THE MOISTURE WILL BE TRAPPED OVER THE SOUTHERN CWA AS WELL. THIS MOISTURE SHOULD HELP INCREASE AFTERNOON INSTABILITY WITH MODELS STILL INDICATING LOW LEVEL CONVERGENCE ALONG THE SOUTHERN DIVIDE INTO THE WESTERN SAN JUANS SO CONFIDENCE STILL QUITE HIGH THAT THE LIKELY POPS STILL LOOK ON TRACK AND MADE VERY LITTLE CHANGES. TEMPERATURES WILL REBOUND ON TUESDAY AS CLOUD AND PRECIPITATION COVERAGE WILL BE REDUCED OVER THE REMAINDER OF THE CWA WITH THE BIGGEST CHANGE IN THE NORTHERN VALLEYS...WITH AFTERNOON READING PUSH BACK TO NEAR NORMAL. WITH THE UPPER SUPPORT WEAKENING THE CONVECTION SHOULD BE ABLE TO END OVER MOST OF THE AREA TUESDAY NIGHT AND HAVE REDUCED POPS ESPECIALLY AFTER MIDNIGHT. THE MODELS WANT TO KEEP THE CONVERGENT ZONE AND RESIDUAL MOISTURE IN PLACE ACROSS OUR SOUTHERN MOUNTAINS SO AGAIN HAVE ADDED AFTERNOON SHOWERS AND THUNDERSTORMS FROM THE CENTRAL DIVIDE INTO THE SAN JUAN RANGE BUT LEFT THEM LOW END SCATTERED TO ISOLATED. TEMPERATURES WILL CONTINUE THE TREND UPWARD AND HAVE SHOULD BE PUSH UP ANOTHER 5 DEGREES OR SO AS AN UPPER RIDGE OF HIGH PRESSURE IF NOSED INTO OUR CWA BY THE NEXT ARRIVING TROF AND PACIFIC JET TO THE NORTHWEST STATES. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 431 AM MDT MON MAY 7 2012 WESTERLY FLOW ALOFT STARTS OFF THIS PERIOD WITH A SUBTLE WAVE DROPPING INTO THE FORECAST AREA. THIS WILL KEEP UNSETTLED CONDITIONS OVER THE REGION AS SUFFICIENT MOISTURE REMAINS IN THE AREA TO KEEP SCATTERED CONVECTION GOING DURING THE AFTERNOON AND EVENING HOURS. THE WESTERLY COMPONENT TO THE FLOW LIFTS NORTH BY THE WEEKEND...WITH WESTERN RIDGE BECOMING MORE ESTABLISHED. HOWEVER...SOME ENERGY GETS TRAPPED UNDER THE BUILDING RIDGE WITH WEAKNESS NOTED OVER THE GREAT BASIN. MOISTURE POOLING ALONG THE FRONT RANGE WILL CONTINUE TO DRIFT WESTWARD THROUGH THIS PERIOD WITH DIURNALLY DRIVEN SHOWERS EXPECTED THROUGH THE WEEKEND. NO MAJOR QPF MAKERS EXPECTED AT THIS TIME...SO WILL KEEP POPS IN THE SCATTERED CATEGORIES AT BEST FOR NOW. TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMS THROUGH THE PERIOD...IN SPITE OF THE INCREASED CLOUD COVER AND SHOWERS IN THE REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1110 AM MDT MON MAY 7 2012 THUNDERSHOWERS DEVELOPED OVER THE CONTINENTAL DIVIDE AT 15Z...AND WILL CONTINUE TO INCREASE IN COVERAGE ALONG AND EAST OF A LINE FROM KSBS SOUTH TO KDRO. IN SPITE OF EAST WINDS BELOW 10KFT MSL...STORM MOTION WILL BE TO THE N-NE AT 25-30KTS. SOME MOUNTAIN OBSCUREMENT LIKELY TO OCCUR WITH SHOWERS AND LOWERING CLOUDS THIS AFTERNOON WITH THUNDERSTORM ACTIVITY INCREASING. SMALL HAIL AND SNOW LIKELY WITH MOST STORMS. MVFR CIGS POSSIBLE AT KASE AND KEGE FROM THROUGH 03Z THIS EVENING...WITH SHOWERS THEN DIMINISHING BY MIDNIGHT. SCATTERED TO ISOLATED SHOWERS WILL LINGER EAST OF A LINE FROM KASE SOUTH TO KDRO OVERNIGHT WITH MVFR/LOCAL IFR CIGS/VSBY OVER MOUNTAIN PASSES SUCH AS INDEPENDENCE...MONARCH AND WOLF CREEK. THIS AREA OF SHOWERS AND STORMS WILL CONTINUE THROUGH TUESDAY WITH VFR CONDITIONS EXPECTED ELSEWHERE. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE...JOE SHORT TERM...JDC/15 LONG TERM...JDC AVIATION...JOE
Hazardous weather outlook, May 7, 5:27 AM MDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 527 AM MDT MON MAY 7 2012 COZ001>014-017>023-UTZ022>025-027>029-081200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 527 AM MDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WITH A FEW THUNDERSTORMS WILL LATE THIS MORNING ALONG THE CONTINENTAL DIVIDE AND DRIFT WEST INTO EASTERN UTAH BY THIS EVENING. WET SNOW WILL FALL OVER THE HIGHEST MOUNTAIN PASSES...WITH ACCUMULATIONS FROM 1 TO 3 INCHES POSSIBLE. THE SHOWERS WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY OVER THE MOUNTAINS OF WESTERN COLORADO. A FEW OF THESE SHOWERS WILL DRIFT OVER THE VALLEYS. EASTERN UTAH IS EXPECTED TO REMAIN GENERALLY DRY THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.